Hail, Lewis
- When
- May 21, 3:02 PM EST
- Where
- Lewis County, 1.47 mi SSW of Constableville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.550, -75.440
A cold front was to our west and stalled out. A highly unstable air mass in place.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front was to our west and stalled out. A highly unstable air mass in place. Two rounds of severe weather occurred. The first was over the North Country and St. Lawrence Valley and aided by a well-developed vortex that had traversed the Toronto area early in the afternoon. The lake breeze off of Lake Erie protected the Buffalo metro area, but it ultimately interacted with the lake breeze and instability to the east of Lake Ontario. These storms produced mostly large hail. A second round of severe storms occurred later in the evening as a couple of passing waves triggered thunderstorms due to very high instability. Wind damage and heavy rain with some flooding were the main issues. Most of this was from the Genesee Valley to the west as thunderstorms weakened once they pushed eastward after midnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 21, 2:16 PM EST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 316 PM EDT Sat May 21 2022 .SYNOPSIS... Warm and humid conditions could yield a gusty afternoon thunderstorm south and east of Buffalo and Rochester and also east of Lake Ontario. Unsettled weather will become more widespread tonight and especially Sunday...as a nearly stalled cold front will finally plow through the region. Expansive high pressure will support fair weather with cooler more comfortable conditions Monday and Tuesday. && .NEAR TERM /THROUGH SUNDAY/... Early afternoon features mainly quiet conditions. A very strong line of storms has recently crossed far western Lake Ontario with 65-70 GTA to the southwest. This line of storms continues to march east and will clip the SLV in the next couple hours and possibly matching up with storms developing recently to the east of Lake Ontario in agitated cu field. Otherwise, capped cu has built up from Southern Tier to Genesee Valley along and south of strong lake shadow off Lake Erie. The cu field is within a strongly capped environment with H7 temp of 11c leading to ample CINH, even as MLCAPES are 2-3k J/kg. Effective shear away over much of the area is 30-35 kts. The capping thus far is holding. A few storms tried to develop on the lake breeze earlier from Erie PA to far western Chautauqua county, but these faded rather quickly. As alluded to earlier Cu is becoming more agitated from Southern Tier across Genesee valley to southeast Lake Ontario region, so this also could be one initial location for shra/tsra development. Are starting to see a few storms east of Lake Ontario in this area as mentioned earlier. Better chances for more organized thunderstorms appears like it is going to wait til early this evening as widespread convective shortwave over the western Ohio valley arrives from the west- southwest. If this wave arrives early enough it will be able to catch the tail end of the diurnal cycle and take advantage of the strong instability built up and undisturbed over most of our region. Prime time for widespread convection would be 21z-04z. Continue to mention gusty winds and heavy rain given high PWATs over 1.3 inches and potential for merging/training convection. The shortwave then exits the region after midnight which should allow convection to temporarily weaken/dissipate as we move through the overnight hours. SPC continues to highlight entire area in slight risk for mainly damaging winds and marginally severe hail. Sunday will be rather unsettled throughout all of our forecast area...as the stalled out cold front to the west will finally push through the region from west to east with fairly widespread showers and possible thunderstorms. Best chance for strong to severe storms will be only the far eastern sections in the early afternoon. Thunder over far western NY will be regulated to some rumbles of thunder through midday. Temps will tumble post-frontal into the mid 50s to lower 60s western NY and into the 60s Genesee valley eastward. Some models continue to suggest that the front will be more anabatic in nature...which would favor more areas of just rain rather than showers and storms, especially western NY. In either case looks like quite a different day compared to the summertime heat and humidity of today. Looking likely that the bulk of the day will not be favorable for outdoor activities. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... Cooler and drier, a few showers will linger east of Lake Ontario Sunday night but overall a fantastic start to the work week is on tap. Sfc high to our west will advance east passing by to our north on Monday then off into the Canadian Maritimes on Tuesday. Below normal highs expected Monday with low to mid 60s. With the departing sfc high Tuesday, developing east to southeast flow will promote a warm up into the 70s. One thing to keep an eye on will be overnight lows Monday night...light winds and clear skies will 'likely' promote good radiational cooling. The typical colder spots across the S. Tier and east of Lake Ontario will potentially have to deal with some frost. For now...will keep an eye on this potential. Tuesday night...deepening low advancing out of Oklahoma and its warm front extending east will bring low end chances for a few showers. Otherwise...most locations will 'likely' see dry conditions overnight. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Unsettled weather returns for the majority of the long term portion of the forecast. Wednesday into Thursday, a mid level ridge and surface high pressure will slide eastward from New England and into the Northern Atlantic. Meanwhile, a southern stream longwave trough digging across the central Plains will slowly phase with a lower amplitude northern stream trough, eventually forming a mid level closed low. The associated surface low will deepen as it tracks northeast from the Midwest across the Great Lakes region. This system will ultimately bring a prolonged period of wet weather, with several shortwaves rounding the base of the main trough as an attendant warm front lifts through the region from the south, before slowly pushing a cold front through the area from the west to close out the week. In terms of more sensible weather, shower chances will increase from west to east through the day Wednesday and into Wednesday evening as one of the aforementioned shortwaves ejects northeast out ahead of the approaching warm front. Shower activity will remain elevated through Friday afternoon, with diurnal cycling generally expanding coverage and introducing chances for a few thunderstorms in the afternoon hours each day. Likewise, some breaks in the precip and lower tstorm chances will be more common during the nighttime hours. Western portions of the CWA will overall maintain higher shower chances through the period in closer proximity to the track of the shortwaves and the approaching cold front off to the west. The main cold front will finally push through the region on Friday, with the area slowly drying out from west to east by Friday night. Saturday then looks to be mainly dry with clearing skies as a broad upper level ridge builds in from the west. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... VFR conditions this afternoon. The possible exception will be across the Southern Tier later this afternoon when if robust convection develops it could produce short lived MVFR conditions for sites like KJHW and KELZ. MVFR cigs will become somewhat widespread during the course of tonight as showers and storms will be found over parts of the region. This will mainly be the case west of the Genesee valley as a convective disturbance arrives to enhance the activity. Cigs will likely further lower to IFR levels late tonight...especially across the Southern Tier. Outlook... Sunday...MVFR to IFR with showers and thunderstorms. Monday and Tuesday...Mainly VFR. Wednesday...Mainly VFR with a chance of showers. Thursday...MVFR to VFR. Showers and thunderstorms likely. && .MARINE... Moderate southwesterlies will be found throughout the Lower Great Lakes this afternoon as a cold front remains stalled over southern Ontario. While this will generate some choppy conditions on parts of Lake Erie...small craft advisory conditions will not be met. It will be close this afternoon though. There will be the risk for some thunderstorms...especially this evening over Lake Erie and western Lake Ontario. Mariners should pay attention for possible marine warnings and/or statements for this activity. Otherwise...the slow progression of the aforementioned cold front through the Lower Great Lakes tonight will weaken the sfc pressure and allow winds and waves to generally subside. As the front pushes east of the region on Sunday and high pressure builds in from the Upper Great Lakes...freshening winds and become westerly. This will lead to choppy conditions on the eastern half of Lake Ontario...but again...conditions for small craft advisories are not expected to be met. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA/RSH NEAR TERM...JLA/RSH SHORT TERM...AR LONG TERM...PP AVIATION...JLA/RSH MARINE...JLA/RSH
Hazardous Weather Outlook National Weather Service Buffalo NY 321 PM EDT Sat May 21 2022 NYZ001>005-010>014-019>021-085-221930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 321 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Thunderstorms may produce strong or damaging winds, hail, and heavy rain late this afternoon through late this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-221930- Oswego-Jefferson-Lewis- 321 PM EDT Sat May 21 2022 ...SEVERE THUNDERSTORM WATCH 256 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A cold front crossing the region on Sunday will generate more thunderstorms, some of which may be strong to severe. The main risk with the stronger storms will be damaging wind gusts, marginally severe hail and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-221930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 321 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Thunderstorms may produce strong or damaging winds and hail late this afternoon through late this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-221930- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 321 PM EDT Sat May 21 2022 ...SEVERE THUNDERSTORM WATCH 256 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042>045-062>065-221930- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 321 PM EDT Sat May 21 2022 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. Thunderstorms may produce strong or damaging winds and hail early this evening through early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
Special Weather Statement National Weather Service Buffalo NY 256 PM EDT Sat May 21 2022 NYZ010>013-019>021-085-212100- Northern Erie-Genesee-Wyoming-Livingston-Chautauqua-Cattaraugus- Allegany-Southern Erie- Including the cities of Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, Wellsville, Orchard Park, and Springville 256 PM EDT Sat May 21 2022 ...THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL BETWEEN 6 PM AND MIDNIGHT... Thunderstorms will develop along lake breeze boundaries late this afternoon, and these will be followed by another line of storms this evening. Storms which develop will have the potential to produce damaging winds and heavy rainfall which may cause localized flooding. The greatest risk for this weather to occur is in between 6 p.m. and midnight. If you have outdoor plans during these times, be prepared to seek shelter if threatening weather approaches. Apffel
Special Weather Statement
National Weather Service Buffalo NY
303 PM EDT Sat May 21 2022
NYZ006>008-212000-
Jefferson NY-Oswego NY-Lewis NY-
303 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern
Jefferson, southwestern Lewis and northeastern Oswego Counties
through 400 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pulaski and moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Drum, Lowville, Pulaski, Adams, Redfield, Selkirk Shores State
Park, Mexico Point State Park, Barnes Corners, Whetstone Gulf State
Park, Richland, Mexico, Martinsburg, Black River, Greig, Rodman,
Orwell, Lorraine, Copenhagen, Sandy Creek and Lacona.
This includes Interstate 81 between exits 33 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4337 7607 4352 7629 4403 7579 4368 7534
TIME...MOT...LOC 1902Z 227DEG 32KT 4355 7604
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ReynoldsThe Ft Drum radar (KTYX), 30 km away, was scanning. The volume nearest the first event began at 19:59 UTC.
8 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
A tree was downed onto Longview Road.
A tree was downed on State Route 242.
A tree was downed on Five Mile Road.
A tree was downed on Cadiz Road.
A tree was downed on Lyndon Center Road.
A tree was downed.
A tree was downed.
A tree was downed.
Flash flooding was reported on a portion of Plank and Corry Roads south of Clymer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026317, 1026316, 1026315, 1026318, 1026320, 1026730, 1026728, 1026724, 1026726, 1026733, 1026732, 1026734, 1026314.